Utah, 2004

Lightning Strike in Utah, June 20, 2004

June 20, 2004 · NWS GJT · 1 event in 1 county or zone

Lightning struck a water treatment plant and damaged equipment, resulting in the water treatment plant being out of service for several days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck a water treatment plant and damaged equipment, resulting in the water treatment plant being out of service for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 20, 12:47 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 20, 12:47 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
147 PM MDT SUN JUN 20 2004

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
AREA NORTH OF THE BOOKCLIFFS REMAINS RELATIVELY MOIST AND UNSTABLE...
WITH DEW POINTS IN THE 40S. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO FORM OVER THE UINTAS AND THE ROAN/TAVAPUTS PLATEAUS AND
PROPAGATING EAST THROUGH THE EVENING. THIS ACTIVITY IS HELPED ALONG
BY A MINOR JET SPEED MAXIMA AND WEAK VORT MAX SHOWN FAIRLY WELL BY
RUC. TSTMS CURRENTLY ARE POP AND DROP WEAK CELLS...BUT THE SPEED
SHEAR IN THE SOUNDING SHOULD BE ENOUGH FOR SOME MULTI-CELL DEVELOPMENT
LATER THIS AFTERNOON AND EARLY EVENING.

A STRONGER WAVE IS APPROACHING FROM THE NORTHWEST WILL AFFECT THE
AREA LATE TONIGHT THROUGH MONDAY. THE BEST THUNDERSTORM DEVELOP IS
EXPECTED OVER THE NORTHERN MOUNTAINS...ZONE 4 IN PARTICULAR...WHERE
THE BEST DYNAMIC SUPPORT IS PROJECTED.  HAVE INCREASED POPS OVER THE
NORTHERN CWA OVERNIGHT AND STARTED THE HIGHER POPS LATE MONDAY
MORNING OVER THE NORTH. WITH FREEZING LEVEL LOWER UP NORTH...SMALL
HAIL IS A POSSIBILITY. STORMS TO PUSH FURTHER SOUTH MONDAY AND MONDAY
NIGHT AS THE SHORTWAVE MOVES SOUTHEAST. NOCTURNAL CONVECTION OF THE
MOUNTAINS IS A POSSIBILITY AGAIN MONDAY NIGHT.

CLOUDS SHOULD KEEP LOW TEMPS ABOUT STEADY-STATE OVER THE NORTH
TONIGHT...BUT MONDAY AND MONDAY NIGHT SHOULD BE COOLER. THE REST
OF THE CWA APPEARS WILL CLOSER TO GFS GUIDANCE...AS ETA APPEARS ON
THE COOL SIDE.

.LONG TERM (TUESDAY THROUGH SUNDAY)...
MID RANGE MODELS IN VERY GOOD AGREEMENT FOR THE BIG PICTURE. OMEGA BLOCK
FORMS EARLY IN THE PERIOD WITH LOW CENTERS OVER THE EASTERN PACIFIC AND
NORTH OF THE GREAT LAKES...AND HIGH PRESSURE OVER WESTERN NORTH AMERICA.
THIS LARGE SCALE PATTERN REMAINS CONSTANT THROUGH THE END OF THE PERIOD
WITH EASTERN UT/WESTERN CO DOMINATED BY THE HIGH PRESSURE RIDGE. MODELS
INDICATE THAT SUFFICIENT MOISTURE WILL REMAIN TRAPPED UNDER THE RIDGE
FOR DIURNAL AND TERRAIN DRIVEN CONVECTION EACH AFTERNOON AND EVENING.
ALSO A NUMBER OF WEAK DISTURBANCES WILL MOVE UNDERNEATH THE HIGH
PRESSURE DOME THROUGHOUT THE PERIOD. WILL NOT TRY AND TIME ANY WAVE AT
THIS TIME. BUT HAVE ADJUSTED POPS UPWARD OVER THE MOUNTAINS INTO THE
SLIGHT CHANCE CATEGORY TO BROAD BRUSH THE AFTERNOONS AND EVENINGS.
TEMPERATURES WARM EARLY IN THE PERIOD...CHANGING LITTLE FROM DAY TO DAY
LATER IN THE WEEK. HEFFERNAN

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

CJC/EH
Hazardous weather outlook, Jun 20, 5:05 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
605 AM MDT SUN JUN 20 2004

COZ001>005-007>010-012-013-UTZ023>025-211200-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
605 AM MDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN COLORADO AND
NORTHEASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WITH DANGEROUS CLOUD TO GROUND LIGHTNING
WILL OCCUR THIS AFTERNOON AND TONIGHT.  SOME THUNDERSTORMS WILL
BE STRONG AND PRODUCE GUSTY WINDS TO 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS WITH CONTINUE ON MONDAY.  SOME STORMS WILL
BE STRONG AND PRODUCE SMALL HAIL AND GUSTY WINDS.  THERE IS A SLIGHT
CHANCE OF SEVERE THUNDERSTORMS WITH PENNY TO NICKEL SIZED HAIL.

ISOLATED THUNDERSTORMS ON TUESDAY AND WEDNESDAY WILL NOT BE AS
STRONG AS THE STORMS TODAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ006-011-014-017>023-UTZ022-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
605 AM MDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF SOUTHWEST
COLORADO AND SOUTHEASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY AND AGAIN
ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 20, 2:08 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             10 S STEAMBOAT SPRINGS  40.33N 106.82W
06/20/2004  0.75 INCH        ROUTT              CO   TRAINED SPOTTER

&&

JRP

The radar

The Grand Junction radar (KGJX), 231 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Daggett

When
June 20, 4:00 PM MST
Where
Daggett County, 11 mi SE of Manila
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
40.887, -109.508 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411977.